Hail, Walker
- When
- May 13, 8:43 AM CST
- Where
- Walker County, 1.67 mi E of Pocahontas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.871, -87.441
A cold front pushing through the area brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pushing through the area brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 13, 5:05 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 AM CDT FRI MAY 13 2011 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... CURRENT SURFACE ANALYSIS INDICATES THAT OUR NEXT SYSTEM OF INTEREST IS ON OUR DOORSTEP...AS A CLOSED LOW CURRENTLY CENTERED OVER NORTHERN KANSAS WILL SLOWLY MOVE EASTWARD THROUGHOUT THE DAY. THE ASSOCIATED SURFACE LOW AND TRAILING COLD FRONT IS POISED TO MOVE THROUGH THE CWA DURING THE MORNING ON SATURDAY...WHICH IS MUCH FASTER THAN MODELS HAVE INDICATED OVER THE PAST FEW DAYS. BEFORE THE FRONT MOVES THROUGH ON SATURDAY...WE WILL HAVE TO DEAL WITH A SHORTWAVE AHEAD OF THE FRONT THAT WILL IMPACT US THIS AFTERNOON. AN MCS IS CURRENTLY MOVING EASTWARD ACROSS WESTERN TENNESSEE AND NORTHERN MISSISSIPPI EARLY THIS MORNING...AND AN ASSOCIATED COLD POOL BOUNDARY IS QUICKLY RACING OFF AHEAD OF THE MAIN LINE OF CONVECTION TO THE SOUTHEAST. WE WILL HAVE TO DEAL WITH THAT BOUNDARY AS A FOCUSING MECHANISM THIS MORNING ACROSS OUR WESTERN COUNTIES. THE ACTUAL SHORTWAVE WILL BEGIN TO ENTER OUR WEST AND NORTHWEST COUNTIES LATE THIS MORNING...TRIGGERING SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT AS IT MOVES THROUGH THE STATE THIS AFTERNOON. WITH AN UNSTABLE ATMOSPHERE IN PLACE AND THE FOCUSING MECHANISM MOVING THROUGH...STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE FORM OF DAMAGING STRAIGHT LINE WINDS AND HAIL WILL DEFINITELY BE POSSIBLE. HOWEVER...THE LACK OF A STRONG MID AND LOW LEVEL JET IS INDICATING THAT HIGHLY ORGANIZED SEVERE CONVECTION WILL BE LIMITED. MODELS ARE STILL DIFFERING IN HOW MUCH INSTABILITY WILL BE IN PLACE WHEN THE SHORTWAVE MOVES THROUGH...WITH THE NAM ADVERTISING ALMOST 3000J/KG OF SB CAPE FOR BIRMINGHAM...AND THE GFS INDICATING ABOUT 1200. THE QUESTION WILL BE HOW MUCH CLOUD COVER WILL LIMIT DAYTIME HEATING...AS IR SATELLITE CURRENTLY SHOWS AMPLE AMOUNTS OF CIRRUS SPREADING NORTH AND EASTWARD FROM A LEFTOVER MCS OVER THE GULF COAST. ALSO...IF A LARGE COMPLEX OF SHOWERS AND STORMS DEVELOPS ALONG THE GULF COAST...IT COULD CUT OFF OUR MOISTURE TRANSPORT FOR MORE THUNDERSTORMS TO DEVELOP. ALSO...THE GFS AND NAM ARE ONLY INDICATING LI'S OF -2 TO -3 FOR MUCH OF THE DAY TODAY. NEVERTHELESS...THE POSSIBILITY IS THERE...AND SPC CONTINUES TO MAINTAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR NORTHWEST COUNTIES. THEY ARE INDICATING THE POSSIBILITY OF AN MCS TO TRAVERSE ACROSS NORTHWEST ALABAMA FROM CONSOLIDATING THUNDERSTORMS TO OUR WEST. ALTHOUGH MODELS ARE NOT PICKING UP ON THIS DEVELOPMENT...THEY TYPICALLY DO A POOR JOB IN RESOLVING CONVECTIVE COMPLEXES. THEREFORE...WE WILL HAVE TO CLOSELY WATCH THE DEVELOPMENT OF A COMPLEX LATE THIS AFTERNOON AND EVENING...WHICH COULD INCREASE THE CHANCE OF STRONG STRAIGHT LINE WINDS AND LARGE HAIL...AS TEMPERATURES ALOFT BEGIN TO COOL...AND MID AND UPPER LEVEL LAPSE RATES STEEPEN. WILL GO AHEAD AND HIGHLIGHT THE HWO FOR DAMAGING STRAIGHT LINE WINDS AND HAIL POSSIBLE ALONG AND WEST OF A LINE FROM LINDEN...TO ALABASTER...TO ONEONTA FOR TODAY AND TONIGHT WITH A LOW CONFIDENCE. MODELS ARE INDICATING A BREAK IN THE ACTION DURING THE LATE AFTERNOON AND EVENING...THEN AS THE ACTUAL COLD FRONT ARRIVES BY EARLY SATURDAY MORNING...AN ADDITIONAL DEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT. SINCE THE FRONT WILL BE TRAVERSING THE STATE DURING THE EARLY MORNING HOURS...THE LACK OF INSTABILITIES SHOULD ALLOW THE SHOWERS AND STORMS TO WEAKEN AS THEY MOVE EASTWARD THROUGH THE MORNING. BEHIND THE FRONT...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE LOWER OHIO VALLEY...AND WAVES OF ENERGY WILL ROTATE ACROSS THE SOUTHEAST PRODUCING THE CHANCE OF A FEW MORE STRONG THUNDERSTORMS ON SATURDAY AFTERNOON...BUT MODELS HAVE BEEN MUCH DRIER THAN PREVIOUS RUNS...SO CONFIDENCE IN THIS SOLUTION IS LOW. IF ANY STORMS DEVELOP...THEY WOULD BE CONFINED TO THE NORTH AND EASTERN PORTIONS OF THE STATE. REGARDLESS OF ANY STORMS DEVELOPING ON SATURDAY...THE COOLER CONDITIONS WILL BE THE MAIN STORY. A DEEP TROUGH WILL DEVELOP OVER THE EASTERN CONUS...AND A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE RAPIDLY SOUTHEASTWARD OUT OF THE NORTHERN PLAINS STATES. MODELS ARE INCONSISTENT WITH THE EXACT TRACKS OF THE DISTURBANCES...BUT INDICATE THE POSSIBILITY OF A STRONG UPPER LEVEL LOW CENTERED OVER THE SOUTHERN APPALACHIANS ON MONDAY...WITH SHOWERS AND PERHAPS A FEW THUNDERSTORMS ROTATING AROUND THE LOW THAT COULD IMPACT OUR AREA. A STRONG NORTHWESTERLY FLOW WILL KEEP THINGS NICE AND COOL FOR MUCH OF THE SOUTHEAST THROUGH AT LEAST WEDNESDAY OF NEXT WEEK. 56/GOGGINS && .AVIATION... ONLY SOME PATCHY MVFR CONDITIONS IN FOG THIS MORNING AND THIS SHOULD QUICKLY BURN OFF BY 13Z. MAIN FOCUS FOR FORECAST PERIOD IS APPROACHING COLD FRONT AND TSRA ASSOCIATED WITH IT. PRE-FRONTAL CONVECTION CURRENTLY APPROACHING NORTHWEST CORNER OF ALABAMA WILL LIKELY WEAKEN AS THE MORNING PROGRESSES...BUT COULD STILL SEE SHOWERS AND ISOLATED TSRA FORMING/MOVING INTO AREA BY 15Z AT TCL BHM AND EET...AND AS FAR EAST AS ANB BY 18Z. EXPECT BEST CHANCE FOR STRONGER STORMS TO BE DURING THE 18Z TO 03Z TIME FRAME AS DAYTIME HEATING INCREASES INSTABILITY AND APPROACHING FRONT AND ATTENDANT OUTFLOWS FROM ITS ASSOCIATED CONVECTION MOVES TOWARD THE AREA. STRONG STRAIGHT LINE WINDS AND LARGE HAIL WOULD APPEAR TO BE THE MAIN THREAT FROM THESE STORMS. STORMS WILL LIKELY DIMINISH AFTER 02Z AS WE LOSE DAYTIME HEATING BUT AS COLD FRONT MOVES INTO AREA AFTER 06Z COULD SEE MORE TSRA DEVELOPMENT AND HAVE INDICATED THIS IN THE FORECASTS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 AM CDT FRI MAY 13 2011 ALZ011>015-017>050-141130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 834 AM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ROUND ONE...GENERALLY FROM NOW THROUGH 4 OR 5 PM. THE STORMS WILL MOVE FROM WEST TO EAST DURING THE DAY. THE THREATS INCLUDE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND CLOUD TO GROUND LIGHTNING. THE STRONG TO SEVERE THREAT APPEARS ISOLATED AT THIS TIME AND COVERS THE WESTERN TWO THIRDS OF CENTRAL ALABAMA. THE TORNADO THREAT IS MINIMAL. ROUND TWO...GENERALLY FROM 8 PM THROUGH THE OVERNIGHT HOURS. THE THREATS INCLUDE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND CLOUD TO GROUND LIGHTNING. THE SEVERE THREAT COVERAGE APPEARS A BIT BETTER THAN WHAT WILL TRANSPIRE DURING THE DAY AND COVER MUCH OF CENTRAL ALABAMA. THE TORNADO THREAT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA SATURDAY MAINLY FOR AREAS EAST OF INTERSTATE 65. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE TORNADO THREAT IS MINIMAL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED AT SOME POINT TODAY LASTING THROUGH EARLY SATURDAY. 75
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 821 AM CDT FRI MAY 13 2011 ALZ012-022-131400- LAMAR AL-PICKENS AL- 821 AM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHWESTERN PICKENS COUNTIES UNTIL 900 AM CDT... AT 819 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR COLUMBUS...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MILLPORT... VERNON... KENNEDY... BLOOMING GROVE... FOREST... && LAT...LON 3365 8826 3389 8796 3358 8795 3342 8830 TIME...MOT...LOC 1320Z 237DEG 34KT 3351 8837 STEFKOVICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 901 AM CDT FRI MAY 13 2011 ALZ013-131445- FAYETTE AL- 901 AM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE COUNTY UNTIL 945 AM CDT... AT 856 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BLUFF...OR 6 MILES NORTHWEST OF FAYETTE...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GLEN ALLEN... HUBBERTVILLE... FOWLERS CROSSROADS... && LAT...LON 3392 8786 3384 8756 3365 8792 3380 8795 TIME...MOT...LOC 1402Z 229DEG 26KT 3378 8787 STEFKOVICH
The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 14:42 UTC.
14 thunderstorm wind, 3 hail. Local standard time, as filed.
Golf ball sized hail broke a few windows out of a mobile home, in the Saragossa community.
Half dollar sized hail fell in a swath, from near Curry to Smith Lake.
A few trees were blown down in the Bangor community.
Trees were blown down on Taylors Ferry Road.
Trees were blown down near the intersection of Pleasant Grove Road and 5 Acre Road.
A few trees were blown down near Blountsville.
Several trees were blown down and blocked the road, between Blountsville and Snead.
Several trees were blown down on Hopper Road.
Several trees were blown down in the Aurora community.
Numerous trees were blown down around the city of Gadsden. On Pearl Street, a person was injured by a branch when a large tree fell.
A large tree was blown down and blocked the roadway, near CR-7 and Weiss Dam. One home along CR-20 suffered shingle damage.
Numerous trees were blown down around Gaylesville.
A few trees were blown down in the Goshen community.
Trees and power lines were blown down around the city of Troy. The Troy Airport measured a wind gust of 60 mph.
A few trees were blown down in the Shellhorn community, northwest of Troy.
A flea market, near the intersection of US-280 and CR-379, near Smiths Station, had several tents blown over, and several pieces of metal roofing blown off and thrown down stream.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316673, 316674, 316675, 316676, 316677, 316678, 316679, 316680, 316681, 316682, 316685, 316687, 316688, 316689, 316690, 316691, 316693.